MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® SN CULTURE BOTTLE

BIOMERIEUX INC. BACT/ALERT® SN CULTURE BOTTLE
Catalog Number 259794
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states notified biomérieux of false negative results associated with bact/alert® sn culture bottle (reference 259790).The customer reported that two products (reference numbers 259790 and 259794) failed quality control (qc) testing at the same time while other bottles passed the same testing.There is not patient associated with this quality control testing.An internal biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
Biomérieux conducted an internal investigation: on 24sep18, review of the manufacturing directions (md) was conducted by the investigator at the durham, nc facility.The review encompassed an evaluation of the bact/alert® pf filling lot 1049786, labeling and packaging (finished product lot 1049787), and processes and inspections.The review included a review of the complete bottle form, rack/stack inspection form, and packaging defect log.All inspections met attribute limits.The lot met all quality finished goods release criteria.Instruction for use bact/alert® pf ifu 9311988 c-2016-03, was reviewed by the investigator on 23aug18.The ifu contains the following information regarding.Intended use bact/alert® pf culture bottles are used with the bact/alert® microbial detection system in qualitative procedures for enhanced recovery and detection of aerobic and facultative anaerobic microorganisms (bacteria and yeast) from blood.Performance characteristics of the test - table 1 gram negative (e.Coli) with an inoculum of <=100 ( cfu/bottle) time to detection 10.4-39.8 hours and with an inoculum of <=10 ( cfu/bottle) time to detection 12.2 - 43.1 hours.Yeast (c.Albicans) with an inoculum (cfu/bottle) of <=100 time to detection of 17.4-62.4 hours and with an inoculum of [?]10 (cfu/bottle) time to detection 20.5 -70.4 hours.Root cause on 26sep18, a cross functional team (cft) comprised of global customer service, quality assurance, industrialization and research and development microbiology, met to brainstorm and determine root cause for the false negative results.The information in the complaint and the graphs provided by the customer were reviewed and discussed, as well as the information provided in the ifu and the results of the md review and qc testing, and complaint trending.The customer did not provide information regarding the preparation of the bioballs and which organisms or if all three organisms (e.Coli, c.Albicans, c.Sporogenes) were inoculated into the bact/alert® pf bottles.The customer did not subculture the bottles.The customer inoculated bact/alert ® iast and bact/alert® inst bottles with 30 cfu of the same lot of bioballs and bottles turned positive but did not state they inoculated the same bioball suspension into bact/alert® pf and bact/alert ® iast/inst bottles at the same time.Clostridium sporogenes is a strict anaerobe and would not grow in the bact/alert ® pf bottle.E.Coli should grow in the bact/alert® pf.The bact/alert® pf lot 1049786 bottles were tested with c.Albicans, e.Coli and nine other organisms.Growth performance met specification for all organisms tested on each filling lot for both bottle types.A review of the complaint trending data found no other false negative complaints for escherichia coli, candida albicans, clostridium sporogenes in bact/alert® pf bottles during the query timeframe.The ifu for bact/alert® pf bottles did not provide performance characteristics for c.Sporogenes.Without detailed information regarding the procedure used by the customer the root cause could not be determined.The most likely root cause is due to over dilution and using the incorrect bottles.Visual inspection was not performed on retained bottle samples since the complaint was not about visual aspects of the product.No trend was identified as there were no other false negative complaints for escherichia coli, candida albicans, clostridium sporogenes in bact/alert® pf bottles during the query timeframe.The customer did not provide detailed information regarding the procedure used therefore the root cause could not be determined.

Brand Name
BACT/ALERT® SN CULTURE BOTTLE
Common Device Name
BACT/ALERT® SN CULTURE BOTTLE
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key7763470
Report Number3002769706-2018-00135
Device Sequence Number1860817
Product Code MDB
UDI-Device Identifier03573026055851
UDI-Public03573026055851
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K021123
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/08/2018
Device Catalogue Number259794
Device Lot Number1049787
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/09/2018
Supplement Date Received by Manufacturer10/26/2018
Initial Report FDA Received Date08/08/2018
Supplement Report FDA Received Date11/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1